Forums


General Discussions

Link between migraines, forgetfulness, saying wrong words??

  • By crebberz

    Hi. I have been a migraine sufferer since I was 7, I am now 23. My migraines are intensely painful with aura. I get them once or twice a month for no reason, or without fail after crying, drinking, missing sleep, anger or strong smells. Recently I have begun muddling my words, forgetting things almost instantly and finding it hard to concentrate when conversing. My migraines also come with hallucinations such as feeling as though my hands are huge, or my bed in tiny underneath me.

    I guess my question is has anybody come across any material or studies linking recurring migraines with long term effects on the brain?

    Reply Created with Sketch. reply
  • By Carolyn

    Sorry to hear you’re dealing with feeling muddled/forgetful. I think a lot of people with migraines experience this, so you’re not alone. I definitely do!

    I also get the big hands sensation (my fingers feel huge and clumsy), my feet look and seem extra far away, I feel slightly detached from my body, etc. Stationary objects seem a little distorted or the perspective seems off. The floor and walls don’t seem to be exactly still or flat. It’s subtle and hard to describe. In my case, I don’t know if it’s just a part of the general migraine fog I get, if it has something to do with the pressure in my sinuses making me feel off-balance, or what.

    This might also be Alice in Wonderland syndrome, described here: https://migraine.com/blog/alice-wonderland-syndrome/ There’s a lot of discussion worth reading in the comments there, too.

    I’m sorry I don’t know of any material directly related to long term effects on the brain, but I can say that the things you’re describing unfortunately sound like part of the package deal that migraineurs get. Hopefully more knowledgeable people around here will chime in, too. =)

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Carolyn- thanks for posting the link on Alice in Wonderland syndrome.
    Crebberz- as far as losing words, increased forgetfulness, etc that is definitely something that many Migraineurs face. https://migraine.com/blog/migraine-symptoms-brain-fog/

    Those symptoms could also be caused by any Migraine medication that you are on. Topamax is notorious for this.

    There is a link between Migraines and an increased risk of having a stroke, however I don’t want to scare you into thinking that this is what you are currently experiencing. Here’s info on this:
    https://migraine.com/blog/stroke-risk-in-migraine-patients-is-increased%E2%80%93poor-outcomes-are-not/

    Talk to your neurologist about the symptoms you are experiencing. It could be easy as changing a dosage on a medication. I hope this helps!
    -Katie
    Migraine.com Moderator

    Reply Created with Sketch. reply